Alert archive / Iowa / Flash Flood Warnings in 2014

Flash Flood Warning 55, NWS Des Moines, IA

August 31, 2014Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 31, 2014, 10:10 PM CDT for Dallas County, Polk County, Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 10:10 PM CDT (03:10 UTC)
Expired
Sep 1, 2014, 4:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:14 PM CDTHEAVY RAIN 1.951 Ene Saylorville, IAJUST SHY OF TWO INCHES OF RAIN SO FAR.
Aug 31, 10:15 PM CDTHEAVY RAIN 1.823 S Polk City, IAREPORTED AT NATIONAL WEATHER SERVICE: 1.82 OF RAIN OVER ROUGHLY 90 MINUTES ENDING 1015PM/0315UTC HEAVY RAIN DURATION 1 HOUR 30 MINUTES.
Aug 31, 10:16 PM CDTFLASH FLOOD6 W Dallas Center, IANUMEROUS LOCATIONS ON HIGHWAY 44 THROUGHOUT THE COUNTY HAVE WATER OVER THE ROAD, IN SOME PLACES 6-8 INCHES DEEP. HIGHWAY 169 NORTH OF MINBURN WAS HAVING ISSUES WITH WATER OVER THE ROAD.
Aug 31, 10:20 PM CDTFLASH FLOOD4 W Granger, IAWATER SEVERAL FEET DEEP OVER HIGHWAY F31
Aug 31, 10:43 PM CDTFLASH FLOOD2 Ese Des Moines Int Air, IAREPORTED AT SW 9TH AND LUSTER LANE. TWO STALLED CARS. WATER 6 INCHES DEEP WITH A CURRENT.
Aug 31, 10:50 PM CDTHEAVY RAIN 2.22 Nnw Grimes, IALITTLE BEAVER CREEK BANKFULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WGUS53 KDMX 010310
FFWDMX
IAC049-153-010915-
/O.NEW.KDMX.FF.W.0055.140901T0310Z-140901T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA...
  POLK COUNTY IN CENTRAL IOWA...

* UNTIL 415 AM CDT MONDAY
    
* AT 1008 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY 
  RAINFALL ACROSS THE WARNED AREA. ADDITIONAL THUNDERSTORMS WITH 
  HEAVY RAINFALL WERE ENTERING THE WARNED AREA FROM THE 
  SOUTHWEST...WHICH ARE EXPECTED TO LEAD TO FLASH FLOODING... 
  ESPECIALLY IN URBAN AREAS. AS MUCH AS 1 TO 2 INCHES OF RAIN PER 
  HOUR CAN BE EXPECTED WITH THESE STORMS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
  CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...
  PERRY...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK
  CITY...SAYLORVILLE...DALLAS CENTER AND EARLHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4186 9408 4186 9339 4151 9345 4150 9414

$$

ZOGG
4 follow-up statements
282 
WGUS73 KDMX 010416
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SUN AUG 31 2014

IAC049-153-010915-
/O.CON.KDMX.FF.W.0055.000000T0000Z-140901T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS IA-POLK IA-
1116 PM CDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT MONDAY
FOR DALLAS AND POLK COUNTIES...

ALTHOUGH THUNDERSTORMS WITH HEAVY RAINFALL HAVE EXITED THE WARNED 
AREA...WATER LEVELS ON SOME CREEKS AND SMALLER STREAMS WERE STILL 
RISING.

IN THE DES MOINES METRO AREA...THE WALNUT CREEK AT DES MOINES 63RD 
STREET WAS RISING RAPIDLY AND IS EXPECTED TO CREST BETWEEN 14.5 TO 
15 FEET BETWEEN MIDNIGHT AND 2 AM. IT IS EXPECTED TO REMAIN BELOW 
FLOOD STAGE UPSTREAM AT LOCATIONS SUCH AS CLIVE I-80/35.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...
PERRY...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY...
SAYLORVILLE...DALLAS CENTER AND EARLHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4186 9408 4186 9339 4151 9345 4150 9414

$$

ZOGG
711 
WGUS73 KDMX 010439
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CDT SUN AUG 31 2014

IAC049-153-010915-
/O.CON.KDMX.FF.W.0055.000000T0000Z-140901T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS IA-POLK IA-
1139 PM CDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT MONDAY
FOR DALLAS AND POLK COUNTIES...

ALTHOUGH THUNDERSTORMS WITH HEAVY RAINFALL HAVE EXITED THE WARNED 
AREA...WATER LEVELS ON SOME CREEKS AND SMALLER STREAMS WERE STILL 
RISING.

ON THE WEST SIDE OF THE DES MOINES METRO AREA...WALNUT CREEK AT DES 
MOINES 63RD STREET IS STILL RISING BUT IS NOW EXPECTED TO CREST 
LOWER THAN WHAT WAS EXPECTED EARLIER. IT IS NOW EXPECTED TO CREST 
BETWEEN 12.5 AND 13 FEET BETWEEN MIDNIGHT AND 2 AM TONIGHT. FLOOD 
STAGE IS 14 FEET.

ON THE EAST SIDE OF THE DES MOINES METRO AREA...FOURMILE CREEK AT 
DES MOINES BOULEVARD WAS RISING RAPIDLY AND IS EXPECTED TO CREST 
AROUND 12 FEET BETWEEN 3 AND 6 AM SUNDAY. FLOOD STAGE IS 12.5 FEET.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DES 
MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON... 
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES... 
PERRY...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY... 
SAYLORVILLE...DALLAS CENTER AND EARLHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4186 9408 4186 9339 4151 9345 4150 9414

$$

ZOGG
654 
WGUS73 KDMX 010444 CCA
FFSDMX

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CDT SUN AUG 31 2014

IAC049-153-010915-
/O.CON.KDMX.FF.W.0055.000000T0000Z-140901T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS IA-POLK IA-
1144 PM CDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT MONDAY
FOR DALLAS AND POLK COUNTIES...

ALTHOUGH THUNDERSTORMS WITH HEAVY RAINFALL HAVE EXITED THE WARNED 
AREA...WATER LEVELS ON SOME CREEKS AND SMALLER STREAMS WERE STILL 
RISING.

ON THE WEST SIDE OF THE DES MOINES METRO AREA...WALNUT CREEK AT DES 
MOINES 63RD STREET IS STILL RISING BUT IS NOW EXPECTED TO CREST 
LOWER THAN WHAT WAS EXPECTED EARLIER. IT IS NOW EXPECTED TO CREST 
BETWEEN 12.5 AND 13 FEET BETWEEN MIDNIGHT AND 2 AM TONIGHT. FLOOD 
STAGE IS 14 FEET.

ON THE EAST SIDE OF THE DES MOINES METRO AREA...FOURMILE CREEK AT 
DES MOINES EASTON BOULEVARD WAS RISING RAPIDLY AND IS EXPECTED TO 
CREST AROUND 12 FEET BETWEEN 3 AND 6 AM SUNDAY. FLOOD STAGE IS 12.5 
FEET.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DES 
MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON... 
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES... 
PERRY...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY... 
SAYLORVILLE...DALLAS CENTER AND EARLHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4186 9408 4186 9339 4151 9345 4150 9414

$$

ZOGG
142 
WGUS73 KDMX 010514
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT MON SEP 1 2014

IAC049-153-010522-
/O.CAN.KDMX.FF.W.0055.000000T0000Z-140901T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS IA-POLK IA-
1214 AM CDT MON SEP 1 2014

...THE FLASH FLOOD WARNING FOR DALLAS AND POLK COUNTIES IS
CANCELLED...

FLOOD WATERS HAVE HAVE EITHER RECEDED OR ARE EXPECTED TO CREST BELOW 
FLOOD STAGES...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE 
OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

ON THE WEST SIDE OF THE DES MOINES METRO AREA...WALNUT CREEK AT DES 
MOINES 63RD STREET IS RISING AND IS EXPECTED TO CREST BELOW FLOOD 
STAGE...BETWEEN 12.5 AND 13 FEET...BETWEEN 1 AM AND 4 AM TONIGHT. 
FLOOD STAGE IS 14 FEET.

ON THE EAST SIDE OF THE DES MOINES METRO AREA...FOURMILE CREEK AT 
DES MOINES EASTON BOULEVARD IS RISING AND IS EXPECTED TO CREST BELOW 
FLOOD STAGE...AROUND 12 FEET...BETWEEN 3 AND 6 AM SUNDAY. FLOOD 
STAGE IS 12.5 FEET.

LAT...LON 4186 9408 4186 9339 4151 9345 4150 9414

$$

ZOGG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 7:10 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 31, 7:10 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN AUG 31 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 422 PM CDT SUN AUG 31 2014

SEVERE WEATHER AND HEAVY RAIN POTENTIAL ARE THE PRIMARY FORECAST
CONCERNS OVERNIGHT. WARM ADVECTION BASED ELEVATED SHOWERS AND
THUNDERSTORMS CURRENTLY ONGOING OVER WESTERN IOWA WITH THE MAIN
FOCUS OVER THE WEST CENTRAL PORTION OF THE STATE. THIS HAS RESULTED
IN AN EXPANSIVE CLOUD DECK OVER CENTRAL IOWA AND HAS LED TO SFC
BASED CAPPING THROUGH THE AREA. THE SFC INSTABILITY IS MUCH STRONGER
INTO SOUTHWEST NEBRASKA AND NORTHEAST KANSAS AND THIS SHOULD BE THE
AREA FOR SURFACE BASED DEVELOPMENT. STORMS MAY BE INITIALLY
SUPERCELLULAR OVER THAT REGION BUT SHOULD GRADUALLY TRANSITION TO A
MORE LINEAR THREAT AS THE SYSTEM ADVANCES INTO WESTERN AND CENTRAL
IOWA. STILL POTENTIAL FOR AN ISOLATED TORNADO THUS THE REASON FOR
THE INCLUSION OF A FEW WESTERN COUNTIES IN THE CURRENT TORNADO
WATCH. THE INSTABILITY AXIS WILL INCREASE ACROSS CENTRAL IOWA AS THE
LOW LEVEL JET INCREASES AND POOLING OF MOISTURE OCCURS AHEAD OF THE
COLD FRONT. A VIGOROUS UPPER LEVEL SHORT WAVE/PV ANOMALY WILL ARRIVE
THIS EVENING WILL HELP STORMS BECOME MORE WIDESPREAD OVERNIGHT.
STORMS INITIALLY SHOULD BE MOVING NEARLY PARALLEL TO THE INSTABILITY
WHICH WILL LEAD TO THE POTENTIAL FOR TRAINING STORMS. DEVELOPING
COLD POOLS AND THE THREAT FOR DAMAGING WIND GUSTS ARE EXPECTED THE
PRIMARY SEVERE WEATHER THREAT.

HEAVY RAINFALL IS ALSO ANOTHER ISSUE OVERNIGHT. CURRENT PWAT VALUES
ARE LESS THAN IMPRESSIVE AND GENERALLY UNDER 1.5 INCHES. HOWEVER
SHOULD HAVE POOLING OVERNIGHT AS ADDITIONAL MOISTURE ARRIVES AND
WILL PUSH VALUES TO NEAR 1.75 INCHES AND WILL HELP LEAD TO FAVORABLE
CONDITIONS FOR WARM RAIN PROCESSES. HAVE ISSUED A FLASH FLOOD WATCH
FOR THE SOUTHWEST QUARTER OF THE AREA WHERE THE LOWEST FLASH FLOOD
GUIDANCE VALUES EXIST IN ADDITION TO THE HIGHEST THREAT FOR HEAVY
RAINFALL. BEST POTENTIAL WILL BE BETWEEN 00-09Z WITH THE DES MOINES
METRO THREAT BETWEEN 03-07Z.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 405 PM CDT SUN AUG 31 2014

COLD FRONT TO MOVE THROUGH TONIGHT AND BE STRETCHED ACROSS THE FAR
SOUTHEASTERN CWA BY MONDAY MORNING. SOME LINGERING STORMS OR
ADDITIONAL DEVELOPMENT ALONG THE FRONT POSSIBLE THROUGH THE
MORNING/EARLY AFTERNOON HOURS AS SOUTHERLY FLOW AND THETA E
ADVECTION IN PLACE. SECONDARY PUSH OF COOLER AIR ALONG WITH ENERGY
ALOFT TO SLIDE THROUGH NORTHERN IOWA/SOUTHERN MINNESOTA. COULD SEE
SOME CHANCES FOR PRECIP WITH THIS ENERGY AS WELL...BUT MAJORITY OF
PRECIP EXPECTED TO REMAIN NORTH/EAST OF THE CWA. STILL SOME WEAK
INSTABILITY AROUND WITH COOLER AIR MOVING IN ALOFT...AND WEAK
BOUNDARY SO HAVE KEPT SOME SMALL POPS ACROSS THE NORTH/EAST FOR
MONDAY AFTERNOON. ADDITIONAL PRECIPITATION CHANCES EXPECTED ACROSS
NORTHERN IOWA FOR MONDAY NIGHT...AS ANOTHER WEAK WAVE MOVES THROUGH
ALOFT...WITH DRY CONDITIONS EXPECTED TUESDAY INTO EARLY TUESDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY.

RETURN FLOW SETS UP TUESDAY NIGHT...WITH A WARM FRONT ALOFT LIFTING
NORTH NORTHEAST INTO THE CWA TUESDAY NIGHT. THIS FRONT IS ASSOCIATED
WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE WESTERN HIGH
PLAINS. MOISTURE TO INCREASE ACROSS THE STATE LATE TUESDAY NIGHT
INTO WEDNESDAY AS SOUTHERLY FLOW INCREASE OFF THE GULF. COULD SEE
SOME THUNDERSTORMS DEVELOP ALONG THE BOUNDARY LIFTING NORTH THROUGH
THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. DEWPOINTS PUSH INTO 70S
WEDNESDAY...WITH HUMID CONDITIONS RETURNING TO THE CWA. UPPER LEVEL
WAVE TO PUSH EASTWARD FROM THE ROCKIES THROUGH THE CENTRAL US LATE
IN THE WEEK. SFC LOW TO TRACK THROUGH THE GREAT LAKES REGION...WITH
TRAILING COLD FRONT EXPECTED TO DROP THROUGH THE CWA LATE THURSDAY
NIGHT INTO FRIDAY. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES
TO THE STATE WITH HIGH PRESSURE AND MAINLY DRY CONDITIONS EXPECTED
INTO THE WEEKEND. EXTENDED RANGE TRYING TO BRING A WEAK SYSTEM
THROUGH LATE IN THE WEEKEND...BUT LOOKS LIKE MAIN TRACK OF THE
SYSTEM WILL BE JUST OFF TO THE NORTH AND EAST FOR NOW. AS FOR
TEMPERATURES...EXPECT WARMING TEMPS MONDAY THROUGH WEDNESDAY WITH
TEMPS NEAR OR ABOVE AVERAGE...WITH A COOL OFF TO SLIGHTLY BELOW
AVERAGE TEMPS FOR THE WEEKEND.

&&

.AVIATION...01/00Z
ISSUED AT 708 PM CDT SUN AUG 31 2014

PRIMARY CONCERN WILL OBVIOUSLY BE CONVECTIVE TRENDS AND
ASSOCIATED CATEGORY DEGRADATION. STORMS SHOULD BE QUITE ACTIVE
THIS EVENING WITH PLENTY OF LIGHTNING...GUSTY WINDS AND HAIL.
DETAILS ON HOW LOW INDIVIDUAL STORMS GO HAVE LITTLE PREDICTABILITY
SO STARTED WITH IFR BUT CERTAINLY COULD GO LOWER. EXPECT
THIS CONVECTION TO PERSIST THROUGH MUCH OF THE EVENING FOLLOWED
BY MORE TRANQUIL VFR CONDITIONS INTO MON MORNING.

&&

.HYDROLOGY...
ISSUED AT 1241 PM CDT SUN AUG 31 2014

CONCERNS FOR FLOODING CONTINUE VERY LATE THIS AFTERNOON AND
TONIGHT. CURRENT PROFILES REMAIN QUITE DRY BELOW 700 MB HOWEVER
MOISTURE ADVECTION LATE AFTERNOON AND INTO TONIGHT SHOULD HELP
PUSH PWAT VALUES TO NEAR 1.6 INCHES OVER A NARROW CORRIDOR BY THIS
EVENING. RECENT RAINFALL...ESPECIALLY SOUTHWEST INTO THE CENTRAL
COUNTIES...HAVE PRODUCED NEAR SATURATED GROUND ENOUGH TO LOWER
THE THREE HOUR FFG VALUES TO NEAR 1.5 TO 2.5 INCH RANGE AS A
RESULT OF HIGH RUNOFF RATES. A WIDESPREAD ONE TO TWO INCH
RAINFALL WITH SPOTTY THREE INCH AMOUNTS IS LIKELY OVERNIGHT.
GIVEN THE LOW FFG VALUES...LOCAL FLASH FLOODING IS A POSSIBILITY.
CONTINUE TO MONITOR THE NEED FOR HEADLINES OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE-
MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...SMALL
HYDROLOGY...MS AUG 14/DONAVON
Hazardous weather outlook, Aug 31, 4:07 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT SUN AUG 31 2014

IAZ044>048-057>059-070>073-081>083-092>094-011000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT.

IAZ060-011000-
POLK-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-
084>086-095>097-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

MJB

In the hours before

Local storm report, Aug 31, 9:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     STEAMBOAT ROCK          42.41N 93.07W
08/31/2014  E60 MPH          HARDIN             IA   MESONET

&&
Local storm report, Aug 31, 9:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     3 S IOWA FALLS          42.47N 93.26W
08/31/2014  M66 MPH          HARDIN             IA   AWOS

            REPORTED AT IOWA FALLS MUNICIPAL AIRPORT

&&

REPORTED AT IOWA FALLS MUNICIPAL AIRPORT
Local storm report, Aug 31, 9:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       1 N MINBURN             41.78N 94.03W
08/31/2014  U0.00 INCH       DALLAS             IA   EMERGENCY MNGR

            HEAVY RAIN ... RUNNING WATER OVER ROAD ON
            HIGHWAY 169. TRAFFIC BEING DIVERTED - DEPTH
            OF WATER AT LEAST SEVERAL INCHES DEEP.

&&
Local storm report, Aug 31, 9:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     DALLAS CENTER           41.68N 93.98W
08/31/2014                   DALLAS             IA   TRAINED SPOTTER

            10-12 INCH TREE LIMBS DOWN IN DALLAS CENTER

&&

JJOHNSON
Local storm report, Aug 31, 10:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       2 S DAWSON              41.81N 94.22W
08/31/2014  E3.00 INCH       DALLAS             IA   PUBLIC

            THREE INCHES OF RAIN FELL IN 50 MINUTES.

&&

BSS
Local storm report, Aug 31, 10:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     IOWA FALLS              42.52N 93.27W
08/31/2014  E66 MPH          HARDIN             IA   AWOS

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:10 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford50 min
Aug 31, 7:29 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac, Webster46 min
Aug 31, 7:33 PM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Greene, Guthrie42 min
Aug 31, 7:44 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas, Webster46 min
Aug 31, 7:55 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago65 min
Aug 31, 8:02 PM CDTSpecial Weather StatementDMXBoone, Dallas, Polk, Story88 min
Aug 31, 8:02 PM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Carroll, Dallas, Greene, Guthrie58 min
Aug 31, 8:06 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Hamilton, Webster54 min
Aug 31, 8:08 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Webster, Wright52 min
Aug 31, 8:27 PM CDTTornado WarningDMXCalhoun, Hamilton, Webster33 min
Aug 31, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story59 min
Aug 31, 8:48 PM CDTSevere Thunderstorm WarningDMXBoone, Story57 min
Aug 31, 9:12 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 1 more48 min
Aug 31, 9:30 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama60 min
Aug 31, 9:46 PM CDTSevere Thunderstorm WarningDMXDallas, Polk44 min
Aug 31, 9:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy, Tama50 min
Aug 31, 10:09 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Warren51 min
Aug 31, 10:54 PM CDTFlash Flood WarningDMXClarke, Lucas, Madison, Marion, Warren6 hr
Aug 31, 11:49 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello41 min
Sep 1, 12:31 AM CDTRiver Flood WarningDMXPolk5 days
Sep 1, 11:11 AM CDTRiver Flood WarningDMXPolk66 hr

Nearby

Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.